Withdrawal

August 6, 2014 at 11:10 pm

Right now I feel almost myself. Yesterday was horrid. This morning was horrid. But right now is good. I love it when I feel good. Who knows what tomorrow will bring, but I’m grateful for this moment.

So my psychiatrist prescribed me two medications back in June. One was a fast-acting anxiety drug (benzodiazepine) to help me sleep and take the edge off the anxiety (low dose). The plan was that I would wean off of the benzodiazepene as the SSRI (anti-depressant) began to take full effect (roughly two months). Benzodiazepines are notorious for creating dependencies and addictions. I’ve heard horror stories about benzodiazepines, so I really didn’t want to take one. But the doctor told me it was “impossible” for me to become dependent or reach a tolerance within the period of time I would be taking it. He promised me I wouldn’t have any withdrawal symptoms.

Holy cow. Definitely reached a tolerance right about the time we came back to Arizona. No wonder I was going backwards. Started tapering off. Crazy intense withdrawals. Worse than the anxiety that sent me to the psychiatrist to begin with. The past five days I have been in and out of this nightmarish panic state. And I’m nowhere near done tapering. My one consolation has been that the oppressive weight of dark and weepy depression has lifted considerably since I started weaning. Most of the time I don’t yearn for death anymore (though I most certainly do yearn for relief). Come to find out one of the common side effects of my benzodiazepine is depression.

But today gives me hope. Hope that my SSRI is finally coming up to speed. Hope that the rest of the month won’t be a hellish nightmare as I taper off the benzo. Hope that I will stop losing weight and start wanting to eat again. Hope that maybe, just maybe, I’m actually going to survive this.

Your continued prayers and encouragement are so much appreciated. Please don’t tell me any scary benzo-stories. Only uplifting comments, please.

unnamed-3